Given the relative safety of morphine, the reversibility, the low cost, as well as the immediate and clinically-apparent benefit, I've always been interested about the hand-wringing and strong feelings that surrounds the use of this medication. Frankly, I'm more worried about giving Lasix to someone who turns out to have pneumonia, or overdosing an atrial fib patient on diltiazem.
I wanted to review some recent results in the literature, highlighting a few aspects. While giving any medication requires thought and attention from the paramedic, I think some of the results should make paramedics feel more comfortable with breaking out the box o' narcs.
|Should have a lock on it. Two locks, really.|
How much morphine can we give?
The first paper, while not that recent, points out safety and effectiveness of the aggressive use of morphine. Is there an ideal morphine dose for prehospital treatment of severe acute pain? describes a study done in a French EMS system. That system uses physicians in place of paramedics, but I'm not sure that matters so much for this topic.
They randomized patients to 2 different IV morphine dosing strategies:
Group A - Start @ 0.05 mg/kg, then 0.025 mg/kg every 5 min.
Group B - Start @ 0.1 mg/kg, then 0.05 mg/kg every 5 min.
Pretty strong doses; a 220 lb guy in Group B would get an initial bolus of 10 mg of morphine. The endpoint was getting the pain score below a 3/10, and Group B appeared to get there quicker (no surprise).
The interesting part was the rate of adverse events:
Basically no difference. An extra 3 patients in group B vomited, and one person had their sat drop to 92% - nobody got intubated or became hypotensive. Pretty safe, and very effective.
Great, but that was a study setting. What about in the "real world?"
In a follow-up study that was published last year, they looked at the "real-world" use of morphine and sufentanil in the same EMS system. It was a prospective trial, but just observational. Patients got at an average initial dose of morphine of 0.083 mg/kg, but not so many titration doses. Again, they found that this kind of dose was very safe, as can be seen in their Table 3.
Looking at the Greater Bridgeport Sponsor Hospital protocols, with a max of 0.1 mg/kg of morphine (before talking to med control), you can feel pretty confident giving an initial bolus of 5 mg in adults!
Well, morphine is going out of style. How about fentanyl?
If you read a recent post by RogueMedic, you know that fentanyl is supposed to be pretty strong, so we might expect that it has a high rate of hypoxia and hypotension. In fact, though, it appears to be just as safe as morphine.
(Well, not always - there is one way that fentanyl can cause respiratory failure that you may not have prepared for:)
|Fentanyl patch stuck in the left bronchus: Reference|
The study Fentanyl in the out-of-hospital setting: variables associated with hypotension and hypoxia looked at the experience of an aeromedical service. They used relatively high doses of fentanyl, and medics could give up to 5 µg/kg total every hour. For those of you who don't have experience with this drug, that's about equivalent to 0.5 mg'kg of morphine every hour, or 35 mg for a "average" weight patient. The researchers checked the vital signs before and after drug administration to catch any problems with hypotension or hypoxemia.
They gave plenty of opioid: The average inital dose was 1.1 µg/kg,while the average total amount given during transport was 3 µg/kg (or 0.3 mg/kg of morphine-equivalents).
Hypotension? Not so much.
Systolic blood pressures did not, on average, change after giving fentanyl. There were some people, about 5% of all the patients, who had hypotension after getting fentanyl, but about half of those patients were hypotensive before they got the drug as well.
On the other hand, some hypotensive patients (about 50%) had their blood pressure increase after fentanyl! Go figure...
As for hypoxia, none of the non-intubated patients became hypoxic, 0%.
So, what can I do with this information on my next shift?
Most importantly, remember that morphine is a pretty safe drug. Looking over the doses they were giving in these studies - pretty aggressive. Now, there is always a risk of some rare event happening, and your patient drops their pressure to 70 and stops breathing. But rare events can happen with any of the drugs in your kit, not just the narcs. The rare patient will have an anaphylactic reaction to aspirin, but it is still a good idea to give it (assuming you've asked about drug allergies).